Tennessee, 2023

Damaging Winds in Tennessee, June 30, 2023

June 30, 2023 · NWS HUN · 2 events in 2 counties and zones

A decaying complex of strong to severe thunderstorms pushed south-southwest through southern middle Tennessee during the mid evening hours. Gust front and outflow winds produced rather widespread damage in some areas of southern middle Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$85,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A decaying complex of strong to severe thunderstorms pushed south-southwest through southern middle Tennessee during the mid evening hours. Gust front and outflow winds produced rather widespread damage in some areas of southern middle Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 30, 7:29 PM CST, 50 minutes earlier.

Area forecast discussion, Jun 30, 7:29 PM CST, 50 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
829 PM CDT Fri Jun 30 2023

...New NEAR TERM...

.NEAR TERM...
(Tonight)
Issued at 829 PM CDT Fri Jun 30 2023

Severe MCS over middle TN is pushing a gust front/outflow
southwest of the parent updrafts and may reach our southern TN
counties within the hour with gusty winds. The question is whether
the parent storms are able to reach reach our area or if
additional storms are able to develop along said outflow. The 00Z
sounding just came in for BMX with a hefty MU CAPE of 4800 j/kg
and steep low and mid level lapse rates. For now, have added a
low PoP for the area, mainly for southern TN and northeast AL. The
latest HRRR runs have been flip-flopping a bit on whether
activity makes into HUN forecast area. Course of least regret is
to add the low PoP and remove later if this misses us or falls
apart. Temperatures are dipping back into the middle 80s (rural
areas) to around 90 (heat island metros) as of 01Z with dew points
in the 70s to around 80. So the sultry air has arrived.

&&

.SHORT TERM...
(Saturday through Monday)
Issued at 216 PM CDT Fri Jun 30 2023

The heat/humidity will continue across the region on Saturday with
highs in the mid to perhaps upper 90s and dewpoints in the 70s.
This will create heat index values over 105 degrees across the
entire area, and potentially above 110 degrees for areas along and
west of I-65. A Heat Advisory will be in effect for northeast
Alabama and Franklin County, TN, while an Excessive Heat Warning
will be in effect for the HSV, DCU, MSL metro and the I-65
corridor of north Alabama. We will likely have some better chances
for showers and thunderstorms during the afternoon/evening hours
on Saturday as the ridge begins to weaken to our north and a
shortwave ripples SE/ESE from the Ohio Valley into the Southern
Appalachians. Have added a 40% of thunderstorms for Saturday
afternoon/evening. These may be diurnally driven pulse convection
during the afternoon/evening or part of an MCS that clips portions
of the Tennessee Valley during the late afternoon/early evening
hours. This is a low confidence forecast as some guidance favors a
later start and does not move convection into the area until the
overnight period. Should this occur adjustments to the forecast
will be needed.

An additional Heat Advisory may be needed on Sunday due to another
hot/humid day with heat indices in excess of 105 degrees over at
least portions of the region. The ridge will gradually begin to
deamplify early next week and subsequently this may place us in a
more favorable location for convection, especially by Monday as
our storms chances rise from 30-40% on Sunday to 50-60% on Monday.
We'll also begin to get a break from the dangerous heat by Monday
with highs in the low to mid 90s and peak heat indices closer to
100 degrees.

&&

.LONG TERM...
(Monday night through Friday)
Issued at 216 PM CDT Fri Jun 30 2023

With the ridge flattening early to mid next week, we'll enter more
zonal flow with slightly cooler temperatures (lower 90s highs) and
better daily chances for showers and thunderstorms thanks to some
passing shortwaves and a stalled boundary somewhere across or near
the Tennessee Valley. The latest round of NBM guidance favors
medium chances for storms Tuesday (4th of July), Wednesday, and
Thursday, with PoPs at 60-70% each day. Those with outdoor plans
this Holiday week should be ready for the daily thunderstorms each
day and have a way to get weather information.

&&

.AVIATION...
(00Z TAFS)
Issued at 452 PM CDT Fri Jun 30 2023

VFR flight weather conditions are expected. Isolated to scattered
SHRA and TSRA may develop after 18Z/01, but the probability is too
low to include at either KMSL or KHSV at this time. Future updates
may include this in the forecast as this becomes more clear.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Excessive Heat Warning until 8 PM CDT Saturday for ALZ001>007-
     016.

     Heat Advisory until 8 PM CDT Saturday for ALZ008>010.

TN...Excessive Heat Warning until 8 PM CDT Saturday for TNZ076-096.

     Heat Advisory until 8 PM CDT Saturday for TNZ097.

&&

NEAR TERM...17
SHORT TERM....AMP
LONG TERM....AMP
AVIATION...17

In the hours before

Local storm report, Jun 30, 4:23 PM CST, 3 hours 56 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Huntsville AL
523 PM CDT Fri Jun 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     Tstm Wnd Dmg     8 ENE Petersburg        35.35N 86.49W
06/29/2023                   Moore              TN   Emergency Mngr

            A tree was knocked down at 2693 Warren
            Hollow Road. Time estimated by radar
            detection of winds associated with gust
            frontal passage.

0227 PM     Tstm Wnd Dmg     5 N Lynchburg           35.35N 86.36W
06/29/2023                   Moore              TN   Emergency Mngr

            A large tree was knocked down at 1036 Riddle
            Road. Time estimated by radar detection of
            winds associated with gust frontal passage.

0231 PM     Tstm Wnd Dmg     3 NNE Lynchburg         35.33N 86.33W
06/29/2023                   Moore              TN   Emergency Mngr

            A large tree was knocked down at 1051
            Brandon Hollow Road. Time estimated by radar
            detection of winds associated with gust
            frontal passage.

0236 PM     Tstm Wnd Dmg     2 SE Lynchburg          35.26N 86.33W
06/29/2023                   Moore              TN   Emergency Mngr

            A large tree was knocked down at 3547
            Tanyard Hill Road. Time estimated by radar
            detection of winds associated with gust
            frontal passage.

0300 PM     Tstm Wnd Dmg     Ardmore                 34.98N 86.84W
06/29/2023                   Limestone          AL   Broadcast Media

            Corrects previous non-tstm wnd dmg report
            from Ardmore. Trees and powerlines down in
            Ardmore from an outflow boundary surging
            through the area. Time estimated based on
            radar.

0404 PM     Tstm Wnd Dmg     2 SSW Anderson          34.89N 87.28W
06/29/2023                   Lauderdale         AL   Emergency Mngr

            Multiple trees down on 207 near Anderson.
            Time estimated by radar.

0424 PM     Hail             1 WNW Rogersville       34.83N 87.30W
06/29/2023  M1.50 inch       Lauderdale         AL   Broadcast Media

            Large hail report relayed via broadcast
            media, time estimated based on radar
            imagery.

0424 PM     Hail             1 W Rogersville         34.82N 87.31W
06/29/2023  M1.00 inch       Lauderdale         AL   Public

            Multiple videos and photos on social media
            of quarter size.

0425 PM     Tstm Wnd Dmg     3 WSW Rogersville       34.81N 87.32W
06/29/2023                   Lauderdale         AL   Broadcast Media

            Multiple trees reported down at Joe Wheeler
            State Park Golf Course. Time estimated based
            on radar.

0426 PM     Tstm Wnd Dmg     6 WNW Rogersville       34.85N 87.39W
06/29/2023                   Lauderdale         AL   Broadcast Media

            Large tree down in Elgin. Time estimated
            based on radar imagery.

0457 PM     Tstm Wnd Dmg     9 E Littleville         34.57N 87.53W
06/29/2023                   Colbert            AL   Emergency Mngr

            Tree down at County Line road and Bethel
            Cemetery Road. Time estimated based on
            radar.

0502 PM     Tstm Wnd Dmg     7 WNW Moulton           34.53N 87.38W
06/29/2023                   Lawrence           AL   Emergency Mngr

            Multiple trees reported down in the Hatton
            community on County Road 161 and County Road
            160.

0507 PM     Tstm Wnd Dmg     5 W Moulton             34.49N 87.37W
06/29/2023                   Lawrence           AL   Emergency Mngr

            Multiple trees reported down on County Road
            460 and County Road 175 west of Moulton.
            Time estimated based on radar.

0508 PM     Hail             6 W Moulton             34.47N 87.38W
06/29/2023  M1.75 inch       Lawrence           AL   Emergency Mngr

            Golf ball sized hail reported on County Road
            7 west of Moulton, AL. Time estimated based
            on radar.

0509 PM     Tstm Wnd Dmg     12 W Moulton            34.46N 87.48W
06/29/2023                   Lawrence           AL   Emergency Mngr

            Multiple trees reported down in Mount Hope.
            Time estimated based on radar.

0509 PM     Hail             12 W Moulton            34.46N 87.48W
06/29/2023  U1.75 inch       Lawrence           AL   Emergency Mngr

            Multiple roofs damaged in the Mount Hope
            community. Nearby hail reports of 1.75 were
            recorded. Time estimated based on radar.

0535 PM     Tstm Wnd Dmg     13 SSW Moulton          34.30N 87.33W
06/29/2023                   Lawrence           AL   Emergency Mngr

            Multiple trees reported down on Alabama
            Highway 33 at the Winston county line. Time
            estimated based on radar.

0535 PM     Tstm Wnd Dmg     4 W Littleville         34.60N 87.75W
06/29/2023                   Colbert            AL   Emergency Mngr

            Tree down on Little Egypt Road. Time
            estimated based on radar.

0544 PM     Tstm Wnd Dmg     2 SSE Russellville      34.48N 87.72W
06/29/2023                   Franklin           AL   Emergency Mngr

            Multiple trees down reported along Highway
            243 in eastern Franklin.

&&
Special weather statement, Jun 30, 7:59 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Huntsville AL
859 PM CDT Fri Jun 30 2023

TNZ076-096-097-010230-
Franklin TN-Moore TN-Lincoln TN-
859 PM CDT Fri Jun 30 2023

...A gust front (non thunderstorm wind gust) will impact portions of
Moore, Lincoln and Franklin Counties through 930 PM CDT...

At 857 PM CDT, Doppler radar was tracking A gust front (non
thunderstorm wind gust) along a line extending from 10 miles north
of Lewisburg to 7 miles south of Manchester to near Gruetli-Laager.
Movement was south at 40 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Winchester, Fayetteville, Lynchburg, Decherd, Estill Springs, Cowan,
Ardmore, Huntland, Petersburg and Tims Ford Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3539 8628 3538 8625 3534 8624 3533 8620
      3536 8616 3534 8603 3529 8592 3522 8586
      3499 8587 3499 8684 3526 8683 3525 8675
      3531 8668 3533 8660 3537 8659 3536 8649
      3532 8642 3535 8641 3536 8633 3541 8626
TIME...MOT...LOC 0157Z 011DEG 37KT 3558 8672 3537 8604 3546 8563

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

JMS

The radar

The Northeast Alabama radar (KHTX), 67 km away, was scanning. The volume nearest the first event began at 02:19 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
June 30, 8:19 PM CST to 9:00 PM CST
Where
Lincoln County, 2.83 mi N of Bledsoe to 3.24 mi SW of Lincoln
Measured
52 kt (60 mph) estimated gust
Property damage
$80,000
Reported by
Emergency Manager
Coordinates
35.371, -86.584

A gust front from decaying severe thunderstorms produced widespread strong to severe level thunderstorm winds across the entire county from north to south. No less than 50 reports of wind damage were received due to the 50 to 60 mph wind gusts associated with this gust front. The wind damage consisted of numerous trees being knocked down, some very large, which also resulted in power transformers and power lines being knocked down. Many roadways were also blocked due to the fallen trees and limbs.

Thunderstorm Wind, Moore

When
June 30, 8:20 PM CST to 8:52 PM CST
Where
Moore County, 2.81 mi N of County Line to 3.74 mi S of Hurdlow
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.360, -86.361

A gust front from decaying severe thunderstorms produced widespread strong to severe level thunderstorm winds across the entire county from north-northwest to south-southeast. There were a few reports of trees being knocked down due to the 50 to 60 mph wind gusts associated with this gust front.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2023Every state in 2023This day in weather historyWarnings in Tennessee, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1119779, 1119780.